Please view the main text area of the page by skipping the main menu.

COVID-19 vaccine anaphylaxis rate not serious concern: Japan gov't experts

Tomohiro Morio, left, head of the Ministry of Health, Labor and Welfare's expert panel for investigating adverse reactions to vaccinations, is seen in conversation ahead of a meeting of the panel at the ministry in Tokyo, on March 12, 2021. (Mainichi/Kentaro Ikushima)

TOKYO -- Only seven of the 17 instances of anaphylaxis following coronavirus vaccinations reported by Japanese medical institutions qualify as true cases under international standards, the health ministry stated on March 12.

    The ministry's expert committee for evaluating vaccination safety concluded that "there is no major concern regarding safety at this time," but added, "We must gather and carefully analyze future cases."

    The expert panel examines connections between inoculation and adverse reactions. At its meeting on March 12, discussion focused on the frequency with which anaphylaxis occurs, as one serious reaction to vaccination.

    Anaphylaxis is a sudden and severe allergic reaction to certain foods or medication, and can lead to loss of consciousness, or respiratory arrest. Administration of adrenaline via an EpiPen, steroids or other treatment can, if done appropriately, relieve symptoms.

    Among the 181,184 coronavirus vaccinations given in Japan as of March 11, doctors have reported 37 cases of what they judged to be anaphylactic shock (though one case was rescinded on March 12). That equates to a higher frequency than seen in the United States, where the rate is about five in every million people, or the one to two cases per 100,000 in the United Kingdom. At a March 9 press conference, Minister of Health, Labor and Welfare Norihisa Tamura said, "Compared to the U.S. and U.K., it appears to be high (in Japan)."

    But differing definitions of anaphylaxis by country make international comparisons difficult.

    In Japan, the five-level Brighton Classification is used to evaluate adverse reactions, and assign a level to an anaphylaxis diagnosis following vaccination. The classification allows information to be gathered to the same standards internationally, and the health ministry has been using it to evaluate anaphylactic shock cases.

    The five-in-a-million anaphylaxis rate for the United States comes from U.S. Centers for Disease Control and Prevention data. The center defines anaphylaxis as reactions between level one and three on the Brighton scale -- a high degree of confidence in the diagnosis.

    Japan records cases in the same way, but because a wide range of information is subject to evaluation in cases where adverse reaction is suspected, sometimes investigations subsequently rule there has been no such reaction. Of the 37 anaphylaxis cases reported in Japan, 17 had been reviewed by experts by March 9. One instance was deemed a level 5 case -- not anaphylaxis -- and nine were judged level 4 owing to insufficient evidence to match the definition of anaphylaxis. The remaining seven were confirmed as anaphylaxis.

    The response taken after anaphylaxis develops is hugely important. Until now, medical institutions have been able to respond appropriately, and all recorded patients so far have made recoveries. But, with older people currently receiving vaccination priority, the decisive factor will be whether staff can respond to patients' complaints of symptoms.

    At the expert panel, one member said, "The places where older people are getting vaccinated and their environs vary. It's important that we provide information to medical institutions offering inoculations, and prepare to establish a response system."

    Hidetoshi Igari, chairman of the Infectious Diseases Department at Chiba University Hospital, said, "Looking at the reports in Japan, it seems like we have higher rates of anaphylaxis than abroad, but this isn't a reason to stop vaccinations. What's important is that we take the appropriate response while continuing the shots. Facts from prior vaccinations have been announced, so if we formulate an appropriate response based on new information, we can administer vaccinations safely."

    Experts also discussed the case of a woman who died on March 1 from a possible subarachnoid hemorrhage three days after vaccination, and said, "The suspected cause of death is a condition which can occur incidentally, and we have not received information to support a possible causal relationship between that and the vaccination."

    (Japanese original by Sooryeon Kim and Ai Yokota, Lifestyle and Medical News Department)

    Also in The Mainichi

    The Mainichi on social media

    Trending